Sunscreen, shade and a wide-brimmed hat; chances are you know the basics
about guarding your skin on sunny days.
But you may need to apply extra caution if you're taking certain medicines—such
as antibiotics, birth control medicines and pain relievers. Some types
of drugs can increase the skin's sensitivity to the sun, according to the
U.S. Food and Drug Administration (FDA) and the
Skin Cancer Foundation.
That means that even with brief sun exposure—seconds to minutes in
some folks—these drugs can cause problems such as:
- Exaggerated sunburn-like reactions.
- Abnormal reddening of the skin.
- Eczema-like rashes with itching, swelling, blistering, oozing and scaling
of the skin.
With long-term sun exposure, drugs that increase sun sensitivity can contribute
to problems such as:
- Premature skin aging.
- Skin cancer.
Drugs with photosensitizing ingredients can also worsen existing skin problems
like psoriasis, according to the Skin Cancer Foundation. Such drugs can
even aggravate autoimmune diseases, such as lupus.
From the inside out
The level of sun sensitivity varies from person to person—some will
have reactions and others won't.
When reactions do occur, they are typically one of two types:
Phototoxic reactions happen when ultraviolet (UV) light and a medicine interact to
damage or destroy skin cells. The reactions can occur in response to medications
that are taken orally, by injection or applied directly to the skin.
The damage occurs when the drug absorbs energy from UV light and releases
the energy into the skin.
Symptoms appear only on the parts of the body exposed to UV light, but
skin damage can persist even after the symptoms go away. The reaction
usually occurs from a few minutes to several hours after UV light exposure.
Photoallergic reactions happen when UV light changes a medicine into something the body
treats as a threat. These reactions generally occur due to medications
applied directly to the skin.
UV light may structurally change the drug, causing the skin to produce
antibodies. The result: an allergic reaction with symptoms such as itching,
swelling, blistering, oozing and scaling.
Symptoms usually do not occur until one to three days after exposure, according
to the Skin Cancer Foundation. And they may spread to parts of the body
that weren't exposed to the sun.
On the safe side
To help protect your skin, ask your doctor if your medications increase
the risk of sun sensitivity. And always read the label on nonprescription
medicines to see if there are any sun-related warnings.
You may need to limit outdoor activities and take other safety steps as
your doctor recommends.
Whether or not you're taking medicines that can make your skin sun-sensitive,
it's a good idea to practice sun safety whenever you're outdoors.
According to the
American Academy of Dermatology, that means:
- Wearing protective clothing, such as a broad-brimmed hat, sunglasses and
- Seeking shade as much as possible, especially between 10 a.m. and 2 p.m.,
when the sun's rays are the strongest.
- Wearing a sunscreen that has a sun protection factor (SPF) of at least
30 and protects against a broad spectrum of the sun's rays. Reapply
sunscreen every two hours and after swimming or sweating.